What are opioids?
Opioids (say: "oh-pee-oyds") are powerful pain relievers your doctor can prescribe to manage acute and chronic pain. If you abuse opioids or do not take them correctly, they can cause overdose and even death.
Most opioids come in pill or tablet form and can be taken by mouth. Sometimes, doctors prescribe a potent opioid that comes in patch form (such as fentanyl or buprenorphine).
How do opioids work?
Opioids block pain signals in the brain. Many opioids are available in short- and long-acting forms. Short-acting forms work faster than long-acting forms, but for shorter periods. The long-acting forms – also known by their abbreviations, ER and LA – are used to treat long-lasting pain. Opioids may not safely remove all of your pain, but they will improve your daily function.
Each pain patch contains more medicine than a single pill because it is designed to release medicine over a period of three days.
How do I safely take opioids?
Opioids can cause unpleasant and even dangerous side effects if you take too much, take them too often, or mix them with alcohol, illegal drugs, or even other medicines. Tell your doctor about all other medicines and supplements you are taking to avoid unwanted or dangerous medication interactions. When you get your prescription filled, check the packaging to make sure that it is the right medicine prescribed for you. Read and follow the label directions carefully.
What are the signs of overmedication or overdose?
Anyone using opioids is at risk of overmedication or overdose if they take too much. You are much more at risk of overmedication or overdose if you have never taken opioids.
Some signs of overmedication include:
- Slurred speech, stumbling while walking, dizziness, or confusion
- Excessive drowsiness or difficulty staying alert
- Difficulty waking from sleep
Some signs of overdose include:
- Cannot stay awake or if awake, is unable to speak or be kept awake
- Trouble breathing, including slow, shallow breathing or periods in which breathing stops
- Limpness, lifelessness
- Pale or clammy skin, or blue fingernails or lips
- Slow or stopped heartbeat
What should I do if someone has taken too much medicine?
If you think that someone has taken too much medicine, try to rouse him or her by using one or more of the following techniques:
- Speak in a loud voice.
- Pinch his or her ear.
- Rubb your knuckles in the middle of his or her chest.
If the person responds, he or she should be kept awake for at least the next 2 hours. Closely watch the person to make sure further problems such as trouble breathing do not develop.
If the person does not respond:
- Call 911 immediately and tell the operator that you have a medical emergency.
- Give the operator as much information as possible, including your address and any breathing problems that the person may have.
- If the person is having trouble breathing, the operator may ask if you are trained in cardiopulmonary resuscitation (CPR). You might be asked to perform CPR if you are trained to do so.
- After calling 911, stay with the person until emergency services arrive, even if the person wakes up.
Anyone suspected of taking an overdose of opioids should see a doctor and may need to be considered for counseling and further treatment as appropriate.
Can an opioid overdose be reversed?
Naloxone is a prescription medicine that blocks the effects of opioids. It quickly reverses the breathing problems that result from an opioid overdose. Naloxone can be given by injection to a person who has overdosed.
Ten U.S. states currently allow family members and friends of people taking opioids to be trained to give naloxone for a suspected overdose. If you live in one of the following states, consider asking your doctor about the training.
- District of Columbia
- New Mexico
- New York
- North Carolina
- Rhode Island
- Washington State
How do I safely store opioids?
The abuse of opioids is a significant public safety concern. Teenagers and young adults most commonly get these medicines from their own medicine cabinets, where another family member has stored them.
All opioids should be stored in their original packaging inside a locked cabinet, lockbox, or a location where others cannot easily access them.
Carefully note when and how much medicine you take in order to keep track of how much is left.
If you think that someone has taken your medicine, contact the police immediately to file a report.
How do I safely dispose of opioids?
Many communities have medicine take-back programs. Ask your family doctor for more information or visit the U.S. Drug Enforcement Administration's Office of Diversion Control to learn more. You can also call your local waste management company to ask if there is a take-back program in your community.
Opioids -- both pill and patch forms -- often come with instructions for flushing unused medicine to prevent unintentional use or illegal abuse.
The FDA recommends always flushing used and leftover pain patches down the toilet. Even used patches still have enough medicine in them to be dangerous or deadly to pets, children, and others with a low tolerance for opioids. To dispose of a pain patch, fold it in half so the sticky sides stick together, then flush it immediately.
What if my community doesn't allow flushing unused pills?
If your community warns against flushing unused medicines down the toilet, take the following steps instead:
- Remove personal information from the prescription label and keep the medicine in its original container.
- Add water to solid pills. Also add a nontoxic and unpalatable substance, such as coffee grounds or kitty litter to the container.
- Seal the container with duct tape and place inside a second, unmarked container, then place in the trash.
If you are not sure about how to dispose of a medicine, ask your doctor.
Do’s and Don’ts of Opioid Use
- Always remove an old pain patch before applying a new patch.
- Talk to your doctor before changing the dosage of your pain reliever. If you miss a dose, do not take two doses without discussing this with your doctor.
- Watch for signs of overmedication and ask others to watch you for those signs.
- When taking liquid doses, use an accurate measuring device and measure out only the prescribed amount.
- Do not share opioids.
- Do not combine opioids with alcohol or street drugs.
- Never cut, chew, crush, or dissolve opioid tablets or capsules.
- Never take your pain reliever while in the dark to avoid taking the wrong pill or amount.
- Never cut or fold a pain patch you plan to use.
- Never apply more than one pain patch at a time.
- Never suck on a pain patch.
- Do not expose a pain patch to a source of heat, such as a heating pad, while the patch is attached to your skin.
- Do not change pain patches too often.
- Do not drive a car or use heavy machinery until you have become used to the medicine’s effects.
See a list of resources used in the development of this information.
Written by familydoctor.org editorial staff